Researcher: Cancer patients ought to confer with doctors on supplement use

CHICAGO — Acai berry, cumin, herbal tea, turmeric and long-term use of garlic may negatively impact chemotherapy treatment, according to a new report released Wednesday that originally was presented at the American Society of Clinical Oncology meeting in Chicago this summer.

Researchers from Northwestern Memorial hospital say there is growing evidence that these popular supplements may intensify or weaken the effect of chemotherapy drugs and in some cases, may cause a toxic, even lethal, reaction.

"With the growth of the Internet, patients have better access to information about alternative products and often turn to dietary and herbal supplements to treat their illness because they think they're natural and safe," stated June McKoy, geriatrician at Northwestern Memorial Hospital and lead investigator on the ASCO presentation. "What people don't realize
is that supplements are more than just vitamins and can counteract medical therapies if not taken appropriately."

McKoy suggested more research is needed to understand which supplements interact with chemotherapy drugs and the extent of those interactions, and encourages patients to openly communicate with their physicians about the use of supplements.

"Patients need to tell their doctors what medications they are taking — including vitamins and supplements — to avoid any possible interaction," she said. Recent research found that half of patients undergoing chemotherapy did not tell their doctors they were taking alternative therapies. "Some believe it's not important, while others are uncomfortable admitting they are pursuing alternative therapies," McKoy said. "The truth is, integrative approaches can be beneficial for cancer patients, but it's important to take these approaches at the right time and under the supervision of your doctor."

McKoy plans to launch a pilot study this fall to examine how frequently conversations about supplements come up between cancer patients and their doctors. "By identifying communication barriers, we can take steps to improve doctor patient communication in order to prevent potentially dangerous drug interactions," she said. 

Recommended stories

Login or Register to post a comment.